Couldn't find what you looking for?

TRY OUR SEARCH!

Many factors result in the onset of a headache. One of the factors that have been constantly noticed to play an important role in women is the fluctuation of hormones. For women, a change in the level of estrogen and progesterone as witnessed just before the beginning of the menstrual cycle can precipitate a severe headache.

Hormonal Contraceptives And Headaches

The use of contraceptive pills, injections, IUD or any other device that affects hormone levels can have a wide range of effects in the body. Specifically, hormonal birth control can lead to migraines and headaches of varying severity.

Taking hormonal contraceptives can help stabilize estrogen levels in the body and thus reduce the severity of migraine headaches. For others, it may have an opposite effect and actually precipitate the onset of a headache.

Hormonal contraceptives are used as a treatment option for those women who do not get relief from other methods.

If you have been taking hormonal contraceptives for a prolonged period of time and then start to develop headaches as soon as you stop then it is likely that you suffer from a migraine problem and were inadvertently getting treatment for it.

Fluctuating hormones can cause headaches, however, there are certain things that can be done to prevent them or reduce their severity.

  • Applying ice to the painful area can help relieve the headache. Wrapping the ice in a towel or using a commercially available ice pack is a good idea.
  • Over the counter pain killers can help relieve the headache, however, this is not a long-term solution. Consult your doctor as to what the pain killer of choice should be to help manage the headache.
  • Triptans containing medication also helps fight headaches and also helps control vomiting. Your doctor may choose to prescribe this medication if you have a combination of the two symptoms. The mechanism of action of this drug is through the blocking of pain pathways to the brain.
  • Meditation, relaxation, and acupuncture are some of the things that can be tried out by patients to help manage the headaches. These techniques are all helpful in stress management, a factor that is extremely important in the onset of headaches. Their subjective nature though means that individuals have to find out what works best for them.
  • If the headache starts (or returns) after stopping a long-term course of hormonal contraceptives, then the affected individual needs to make an appointment with their doctor and get to the root cause of the pain. It is likely that a migraine will be diagnosed and its treatment will help resolve the symptoms.   

Conclusion

The manner in which hormones affect women’s body is variable and this is why not everyone faces the same problems after starting or stopping hormonal contraceptives. The patient has to be patient and work with the doctor to find the best solution. For most women, the shock to the system by going on or off hormonal contraceptives wears away in a few days and the body then settles down in the new equilibrium, for others, the changes can require prolonged symptomatic treatment.

Still have something to ask?

Get help from other members!

Post Your Question On The Forums